I just got a copy of labs. I have a multinodular goiter one side is 2.5 centimeters. I have multiple symptoms, main one being that I can't breathe. I also have joint pain and stiffness along with extreme muscle tightness--upper back and shoulder area--worse sometimes than others. to name a few.
T3 UPTAKE 24.8
TPO 32.4 The doctor circled T3 and wrote --normal when adjusted for T3RU. re: Free T3 index. Any input will be appreciated.
We need to know the lab's normal range for each test to be able to comment. If you have a photocopy of the result sheet to look at, the normal range is located to the side of the result, usually in parentheses or brackets.
I would say you are hypothyroid, and it's probably the autoimmune form, Hashimoto's disease. Your TPO antibodies test suggests that; even though it isn't out of range, 0-2 would be more "normal" for someone without thyroid disease. I would want to also have a thyroglobulin antibody test; sometimes that can be even more elevated than TPO, and that would more than adequately prove Hashi's.
Your TSH is at the very upper limit of the range. That's the first red flag that you need thyroid supplementation.
The second sign is that your gland has enlarged from the effort to keep up with your body's need for hormone. The nodules may be due to antibodies attacking the thyroid tissue.
Do you take supplemental estrogen in some form... BC or HRT? I ask this because it can cause falsely higher T4 and T3 than you actually have. It's nearly always better to measure the free portions of those hormones than to measure the total amounts, as was done in your case. The T7 test you had done only estimates the amount of free T4 in your system, and an estimate is never better than a direct measurement.
The T3 uptake is an antiquated way to measure T4, and it was done as part of the estimation of FT4.
I am assuming you aren't in treatment for hypoT. What is your doctor telling you about that?
Thank you so much for the information! Your knowledge is impressive.
I will try to answer you without starting at the beginning that would take too long. I will start with this doctor. You wanted to know what he said. Well about the labs he said, of course, that the symptoms I am experiencing are not thyroid related. anyone heard that before? He said no meds needed. He scheduled me for a biopsy because the ultrasound that the doctor prior to him had ordered [she found the lump on thyroid] showed a dominant nodule.
They called me 3 days after the biopsy to tell me it was negative. A few days after that I recieved a letter confirming the negative diagnoses and he had put a scrip for levothyroxine in the letter stating that he wanted me to take it to try to shrink the thyroid and to see him in 3 months.
I started the meds and I noticed My muscle cramps in upper back and shoulders got better but then my joints started being really painful. I felt as though I had arthritis--my hands, knees and left shoulder hurt pretty bad. My breathing didn't get better and my heart had more palpatations than usual. I stopped the medicine on my own after about 2 weeks of taking it and have just now got an appt. with doctor from mary Shoman's site, on the 3rd.
My joint pain got better but my left shoulder is still pretty messed up.
I suspected I might have Hashi's. I appreciate your reply. My 35 yr old nephew had his thyroid removed last Tues. His radiologist that was x raying his lungs found his multinodular goiter by accident. Thanks again. Any light you could shed on my reaction to the medicine would be great. By the way I may have been on b.c. pills at that time I took them for 1 month to try to regulate my cycle.
It's very common to feel as if one has been hit by a truck when starting levoT, especially if the dose is too large. Fifty mcgs is the most common starting dose, but even that can hit hard. It's a matter of the body "bucking" the introduction of a hormone it has been accustomed to doing without for a long time. Was your dose small?
Doctors never tell us about how hard it can be to adjust to the med. You won't find that hard to believe when you already know how they tell us symptoms are never due to thyroid, right? There's so much they don't know.
Reaching optimal thyroid levels via supplementation is hardly ever a simple affair. It usually isn't a steady, straight road to recovery. After a dose is started or increased, you may feel a little better within a couple of weeks, then you may crash before the next increase is due. You may get new symptoms, or existing ones may get worse. It's a matter of some experimentation to find the right dose or med for your system. It's hard to speak in averages, but I'd say it takes at least 6 months for many people to get adjusted to their supplement. I had to move slower than most, and it was a full 9 months before I could say I felt good, and another 3 months until I felt my old self.
Another thing that can make the levoT hit one's system too hard is weak adrenal function. It's hard to say for sure that's your problem; but if you have a hard time getting started and staying on a small dose for at least 6 weeks, have your MD consider adrenal weakness. If you're lucky, he will.
You could also consider switching brands. I couldn't tolerate Synthroid at all, as it overmedicated me at the smallest dose. Talk about that "hit by a truck" feeling! Armour thyroid hasn't had that effect at all on me, and I've been successfully taking it for over 2 years.
If you feel strongly that you want to try it again, I hope you will find a primo doc to help you along with it. With some degree of patience and a really good MD, you can be better again.
And gee... can I ever sympathize with you about that back/neck/shoulder pain! It was one of my earliest and worst symptoms, but it's 90% better now.
If there's anything else I can help with, please ask.